Important Note
The following information is intended to supplement, not substitute for, the expertise and judgment of your physician, pharmacist or other healthcare professional. It should not be construed to indicate that use of the drug is safe, appropriate, or effective for you. Consult your healthcare professional before using this drug.
CODEINE/ASPIRIN/CAFFEINE/BUTALBITAL - ORAL
(KO-deen/ASP-er-in/kaff-EEN/byou-TAL-bih-tall)
COMMON BRAND NAME(S): Fiorinal w/Codeine #3
WARNING: Children and teenagers should not use aspirin, aspirin- containing or aspirin-related medications for flu symptoms or chickenpox without first consulting a doctor. A rare but serious illness known as Reye's syndrome may occur.
Uses
This medication is a pain reliever and sedative combination used to relieve mild to moderate pain and tension headache.
How To Use
To prevent upset stomach, take this medication with food or milk. Take this medication with a full glass (8 oz or 240 ml) of water unless your doctor directs you otherwise. Do not lie down for at least 30 minutes after taking this drug. Pain medications work best in preventing pain before it occurs. Once the pain becomes intense, the medication is not as effective in relieving it. Use this medication exactly as prescribed. Do not increase your dose, take it more frequently or use it for a longer period of time than prescribed because this drug can be habit-forming. Also, if used for a longer period of time, do not suddenly stop using this drug without your doctor's approval. Over time, this drug may not work as well. Consult your doctor if this medication is not relieving the pain sufficiently. If your headache gets worse or if you should get a new headache within one day of starting this medication, call your doctor.
Side Effects
May cause lightheadedness, dizziness, drowsiness, stomach upset, nausea, and sleeping disturbances the first few days as your body adjusts to the medication. If these symptoms persist or worsen, inform your doctor promptly. Notify your doctor if you develop: rapid or irregular heartbeat, ringing in the ears, stomach pain, black stools, anxiety, tremors, yellowing eyes or skin, dark urine, diarrhea or constipation. In the unlikely event you have an allergic reaction to this drug, seek immediate medical attention. Symptoms of an allergic reaction include: rash, itching, swelling, dizziness, trouble breathing. If you notice other effects not listed above, contact your doctor or pharmacist.
Precautions
Tell your doctor your medical history, especially of: kidney or liver disease, asthma, nasal polyps, diabetes, stomach ulcers, bleeding disorders, depression, any allergies - especially aspirin/NSAID allergy (e.g., ibuprofen, celecoxib). This medication contains aspirin. Children and teenagers should not take aspirin if they have chickenpox, influenza or any undiagnosed illness without first consulting a doctor about Reye's syndrome, a rare but serious illness. Elderly persons are usually more sensitive to the effects of this medication. Use cautiously. Use caution engaging in activities requiring alertness such as driving or operating machinery. Limit alcohol intake. This medicine may cause stomach bleeding. Daily use of alcohol, especially when combined with this medicine, may increase your risk for stomach bleeding. Check with your doctor or pharmacist for more information. Aspirin is not recommended for use during pregnancy. Consult your doctor before using this medication. This drug is excreted into breast milk and may have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.
Drug Interactions
This medication can interact with many drugs. Before you take it, tell your doctor of all over-the-counter and prescription drugs you may use, including: "blood thinners" (e.g., warfarin, heparin, ticlopidine), NSAIDs (e.g., ibuprofen), steroids (e.g., prednisone-like drugs), anti-seizure medication, heart medications, certain diabetes drugs (e.g., glyburide, metformin), drugs to treat gout, glaucoma drugs, sleeping pills, sedatives, tranquilizers, muscle relaxants, medication for depression, narcotic and non-narcotic pain medication, cimetidine. Also tell your doctor if you take: methotrexate, estrogens, beta-blockers (e.g., metoprolol, propranolol). Aspirin is an ingredient in many over-the-counter products. To prevent an overdose of aspirin, read the labels carefully before taking other pain relievers or cold products to be sure they do not contain aspirin. Consult your pharmacist if you are uncertain your over-the-counter products contain aspirin. This medication contains caffeine. Avoid drinking large amounts of caffeinated beverages while taking this medication as excessive nervousness and irritability can occur. This drug may interfere with the effectiveness of birth control pills. Discuss using other methods of birth control with your doctor. Do not start or stop any medicine without doctor or pharmacist approval.
Overdose
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include unusual drowsiness or dizziness, nausea, vomiting, stomach pain, ringing in the ears, weakness, slow or shallow breathing, fast or irregular heartbeat, and loss of consciousness.
Notes
Do not share this medication with others.
Missed Dose
If you miss a dose, take it as soon as remembered; do not take if it is almost time for the next dose, instead, skip the missed dose and resume your usual dosing schedule. Do not "double-up" the dose to catch up.
Storage
Store at room temperature away from sunlight and moisture. Discard if you detect a strong vinegar odor. This means the aspirin in the product has broken down.